Montana, 2008

Wildfire in Montana, March 24, 2008

March 24, 2008 · NWS GGW · 2 events in 2 counties and zones

Very strong winds combined with low humidities fueled multiple wildfires across northeast Montana this afternoon. Two of these fires grew out of control for several hours and destroyed a combined 5000 acres.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Very strong winds combined with low humidities fueled multiple wildfires across northeast Montana this afternoon. Two of these fires grew out of control for several hours and destroyed a combined 5000 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 24, 8:34 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 24, 8:34 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
934 AM MDT MON MAR 24 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
COLD FRONT IS CURRENTLY PASSING THROUGH THE CWA AS EVIDENCED BY
THE SHIFT OF SURFACE WINDS TO THE NORTHWEST. STRONG SURFACE LOW IS
CENTERED DIRECTLY NORTH OF THE FORECAST AREA WITH THE STRONGEST
GRADIENT IN SOUTHERN ALBERTA...WHERE SURFACE WINDS OF 38 GUSTING TO
49 KNOTS HAVE BEEN OBSERVED AT 8AM. BUFKIT DIAGRAMS FOR BOTH GFS
AND NAM EXTEND AFTERNOON MIXING ALL THE WAY UP TO 700MB WHERE
THERE ARE WINDS OF 50-55 KNOTS. WITH ANY REASONABLE MIXING TODAY
SHOULD EASILY SEE HIGH WARNING CRITERIA REACHED AS THE SURFACE
GRADIENT TIGHTENS IN THE AFTERNOON. PRECIPITATION AREAS TODAY
SHOULD SPLIT NORTH AND SOUTH AROUND THE ZONES...HOWEVER RADAR
REVEALS A BAND OF LIGHT PRECIPITATION ALONG THE SOUTHERN BORDER.
MOST OF THAT DISPLAY IS VIRGA SO ADDED SPRINKLES TO THOSE ZONES.
GRIDS ARE IN REASONABLE AGREEMENT WITH LATEST MODEL DATA AND
OBSERVATIONS. ALSO MADE A FEW ADJUSTMENT SO MORNING WINDS BASED ON
CURRENT OBSERVATIONS. OTHERWISE GRIDS ARE IN FINE SHAPE. SCT

PREVIOUS DISCUSSION...
SOMEWHAT BUSY WEATHER SHAPING UP FOR TODAY...UNFORTUNATELY THE
WIND WILL REMAIN IN THE LIMELIGHT WITH LITTLE IN THE WAY OF
PERFORMANCE EXPECTED FROM THE PRECIPITATION DEPARTMENT. TODAY/S
WEATHER MAKER REVOLVES AROUND A DEEPENING CLIPPER LOW...PRESENTLY
150 MILES NORTH OF MEDICINE HAT...PROGGED TO SLIDE INTO NORTHERN
NORTH DAKOTA THIS EVENING. THIS LOW/S PRIMARY COLD FRONT WILL RACE
ACROSS THE CWA BY MID/LATE MORNING WITH AN IMPRESSIVE PRESSURE
GRADIENT OVER THE REGION. SREF/RUC/NAM/GFS AND UKMET ALL AGREE IN
TRACKING A 45-50KT 850MB LLJ NEAR THE MISSOURI RIVER THIS
AFTERNOON AND WITH HEALTHY 1000-850MB LAPSE RATES OF
8-9C/KM...WELL PHASED WINDS THROUGHOUT THE MIXING LAYER...AND AN
AXIS OF PRESSURE RISES FILTERING IN...FEEL PROS OUTWEIGH THE CONS
FOR A HIGH WIND WARNING.

OTHER CONCERN TODAY IS FIRE WEATHER GIVEN DRY START TO THE MORNING
THUS FAR AND FAVORABLE FUELS IN SOME LOCATIONS. HAVE HOISTED A RED
FLAG WARNING FOR THE NORTHEAST ZONES...PLEASE SEE FIRE DISCUSSION FOR
MORE DETAILS.

TONIGHT...GRADIENT WINDS SUBSIDE TO MORE TOLERABLE LEVELS BY SUNSET
ALL THE WHILE A REINFORCING COLD PUSH ARRIVES IN THE NORTHEAST
ZONES. OCCASIONAL WAVES ALOFT WILL INTERACT FAVORABLY WITH THIS
FRONT TO GENERATE SOME SNOW SHOWERS HERE...BUT THE FRONT IS NOT
EXPECTED TO MOVE MUCH THROUGH WEDNESDAY AND AS A RESULT MUCH OF
THE CWA WILL REMAIN DRY. A PACIFIC WAVE THEN BECOMES THE FOCUS FOR
POTENTIALLY WIDESPREAD PRECIPITATION LATER WEDNESDAY...THOUGH
MODELS HAVE NOT REACHED MUCH OF A CONSENSUS WITH THE STRENGTH AND
TIMING OF THIS. OVERALL MUCH OF THIS SYSTEM/S ENERGY NOW LOOKS TO
HOLD OFF UNTIL THURSDAY. MCZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
A SLOW MOVING UPPER AND SURFACE TROUGH WILL BRING A CHANCE OF
SNOW TO THE FORECAST AREA FROM WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. MODEL HAVE THEIR DIFFERENCES IN THE LOCATION OF THE SURFACE
FEATURES AND HOW MUCH PRECIPITATION THE SYSTEM WILL BRING. THE GFS
IS THE WETTEST AND CANADIAN IS THE DRIEST OF THE MODELS AT THIS
TIME. AT THIS TIME...THE GFS IS SHOWING BETTER RUN TO RUN
CONSISTENCY. WILL INCREASE THE CHANCE OF SNOW MAINLY IN THE EAST
THURSDAY AND THURSDAY NIGHT WHERE THE GFS FOCUSES ITS BEST
MOISTURE AND LIFT. TEMPERATURES ALOFT WILL BE COLD ENOUGH FOR SNOW
FOR MOST OF THE TIME.

THE TROUGH MOVES TO THE EAST ON FRIDAY AND ANOTHER UPPER TROUGH
PASSES THROUGH SATURDAY NIGHT AND SUNDAY WITH THE BEST CHANCE OF
SNOW SATURDAY NIGHT. THEN...NORTHWEST FLOW ALOFT WILL FOLLOW THE
TROUGH FOR EARLY NEXT WEEK. TEMPERATURES WILL BE BELOW NORMAL MOST
OF THE TIME. FORRESTER

&&

.AVIATION...
VFR. MID AND HIGH LEVEL CLOUDS WILL CLEAR AFTER A COLD FRONT MOVE
THROUGH THIS MORNING. WEST WINDS 30 TO 40 KNOTS WITH GUSTS AS HIGH
AS 55 KNOTS WILL DEVELOP BETWEEN 15Z AND 18Z TODAY. THE STRONG
WINDS WILL CONTINUE THROUGH THIS AFTERNOON AND DIMINISH TO 15 TO
25 KNOTS AFTER 00Z. GFF

&&

.FIRE WEATHER...
HAVE ISSUED A RED FLAG WARNING FOR ZONE 120 GIVEN FAVORABLE FUELS
COMBINED WITH STRONG WINDS BEHIND A FAST-MOVING COLD FRONT AND
LOW AFTERNOON HUMIDITIES. MAXIMUM HUMIDITIES DID NOT RECOVER MUCH
AT ALL OVERNIGHT/EARLY THIS MORNING...CONSEQUENTLY MINIMUM
HUMIDITIES TODAY AREA WIDE WILL FALL TO 15 TO 25 PERCENT. WINDS
ARE EXPECTED TO OCCASIONALLY GUST TO 55 TO 60 MPH THIS AFTERNOON
WITH PREDOMINANT SPEEDS RESIDING IN THE 35 TO 45 MPH RANGE BEFORE
SUBSIDING THIS EVENING. MCZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR CENTRAL AND
SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-PETROLEUM-
GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY.

HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR DANIELS-
SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
EASTERN ROOSEVELT.

RED FLAG WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ120.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 24, 3:25 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
425 AM MDT MON MAR 24 2008

MTZ016>027-059>062-251200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
425 AM MDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TODAY. WEST WINDS WILL
DEVELOP AND INCREASE TO 35 TO 45 MPH WITH GUSTS TO 60 MPH.
THESE WINDS WILL SUBSIDE BY THIS EVENING TO AROUND 25 MPH.

A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 120 WHICH
INCLUDES THE FORT PECK INDIAN RESERVATION FROM 11 AM UNTIL 6 PM
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 24, 9:42 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1042 AM MDT MON MAR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     NON-TSTM WND GST GLASGOW                 48.20N 106.64W
03/24/2008  M58 MPH          VALLEY             MT   ASOS

&&

JIMB
Local storm report, Mar 24, 10:03 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1103 AM MDT MON MAR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     NON-TSTM WND GST 30 NW JORDAN            47.63N 107.36W
03/24/2008  E60.00 MPH       GARFIELD           MT   MESONET

            SOUTH SAWMILL RAWS SITE

&&

JIMB
Local storm report, Mar 24, 10:07 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
1107 AM MDT MON MAR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     NON-TSTM WND GST 30 NW JORDAN            47.63N 107.36W
03/24/2008  M60.00 MPH       GARFIELD           MT   MESONET

            SOUTH SAWMILL RAWS SITE

&&

JIMB
Local storm report, Mar 24, 10:14 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1114 AM MDT MON MAR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     NON-TSTM WND DMG 2 NW GLASGOW            48.22N 106.67W
03/24/2008                   VALLEY             MT   TRAINED SPOTTER

            ROOF BLOWN OFF MOBILE HOME ON SOUTHSIDE OF U.S. HIGHWAY
            TWO. INSULATION SCATTERED EVERYWHERE.

&&

JIMB
Local storm report, Mar 24, 10:57 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1157 AM MDT MON MAR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     NON-TSTM WND GST WOLF POINT              48.09N 105.64W
03/24/2008  M59 MPH          ROOSEVELT          MT   ASOS

&&

JIMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Western Roosevelt

When
March 24, 11:00 AM MST to 3:00 PM MST
Where
Western Roosevelt forecast zone
Reported by
Law Enforcement
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

A wildfire began 12 miles north of Wolf Point and grew to approximately 1500 acres before terminating 14 miles east-northeast of Wolf Point.

Wildfire, McCone

When
March 24, 11:00 AM MST to 5:00 PM MST
Where
McCone forecast zone
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

A wildfire started 14 miles north-northwest of Vida and grew to 3500 acres before being extinguished approximately 15 miles northeast of Vida. Two separate property owners suffered minor burns while attempting to control the fire and a total of ten outbuildings were lost. Fencing and power poles were also damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79389, 81425.